Alert archive / Delaware / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 100, NWS Philadelphia/Mount Holly

June 30, 2024New Castle County, Delaware; Salem County, New Jersey; Chester County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 30, 2024, 7:31 PM EDT for New Castle County, Delaware; Salem County, New Jersey; Chester County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 7:31 PM EDT (23:31 UTC)
Expired
Jun 30, 2024, 8:15 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties New Castle County, DE, Salem County, NJ, Chester County, PA

The radar

The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:48 PM EDTTSTM WND GST 48New Castle County Airpo, DE
Jun 30, 8:00 PM EDTMARINE TSTM WIND 411 Nne Delaware City, DEDelaware City mesonet gusted to 41 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:09 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS51 KPHI 302331
SVRPHI
DEC003-NJC033-PAC029-010015-
/O.NEW.KPHI.SV.W.0100.240630T2331Z-240701T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
731 PM EDT Sun Jun 30 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northern New Castle County in northern Delaware...
  Western Salem County in southern New Jersey...
  South central Chester County in southeastern Pennsylvania...

* Until 815 PM EDT.

* At 731 PM EDT, a severe thunderstorm was located over Glen
  Westover, or near Newark, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Wilmington, Newark, Pennsville, Carneys Point, Elsmere, New Castle,
  Penns Grove, Salem, Woodstown, Alloway, West Grove, Quinton,
  Delaware City, Newport, Stanton, North Star, Glasgow, Bear,
  Hancocks Bridge, and Port Penn.

This includes the following highways...
 New Jersey Turnpike near exit 1.
 Interstate 95 in Delaware between mile markers 0 and 18.
 Interstate 295 in New Jersey between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3973 7600 3982 7585 3977 7542 3974 7537
      3973 7538 3968 7528 3946 7537 3953 7571
      3958 7579 3972 7579 3972 7598
TIME...MOT...LOC 2331Z 289DEG 26KT 3971 7580 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:31 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 30, 7:31 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
731 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will slide through our region through tonight.
High pressure builds in Monday through Tuesday before moving
offshore Wednesday. A surface trough arrives on Thursday as a
cold front may approach from the northwest Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Will cancel portions of Severe Thunderstorm Watch 489 as the
threat has ended in portions of southeast Pennsylvania and
northern New Jersey. For Philadelphia, northern Delaware, and
portions of southern New Jersey, will extend Severe Thunderstorm
Watch 489 until 9 pm.

Severe Thunderstorm Watch 491 for Delmarva and southern New
Jersey remains in effect until 11 pm.

Severe Thunderstorm Watch 489 remains in effect until 7 pm.

Will allow the Heat Advisory that was in effect until 7 pm for
portions of New Jersey, southeast Pennsylvania, and Delmarva to
expire. Showers and clouds have resulted in cooler temperatures.

Southerly flow continues ahead of an approaching cold front.
Strong to severe thunderstorms continue to move through southern
New Jersey, the Delaware Valley, and Delmarva. SB CAPE values
are down to 2500 to 3500 J/kg, and the severe threat swill be
focused on southern portions of the forecast area through this
evening. Damaging winds and localized flash flooding are the
main threats. Frequent lightning strikes will also occur in the
strongest storms.

Cold front passes through the region after midnight or so and
storms will taper off.

A much drier airmass spreads into the region after midnight as dew
points drop into the 50s by daybreak. Northwest winds will pick up
to around 15 mph with gusts up to 20 mph late tonight before
increasing to 15 to 20 mph with gusts up to 25 mph Monday morning.
Winds diminish Monday afternoon.

Much more pleasant weather for Monday with below normal highs in the
upper 70s to around 80.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain the dominant feature through Wednesday.
The mostly pleasant and tranquil conditions will continue
Tuesday and Wednesday. Highs on Tuesday will be near normal,
mainly in the low-mid 80s. However, with dew points forecast to
remain in the 50s, another pleasant day looks to be on tap.
Lows Tuesday night will be a touch warmer as well, mainly in the
low-mid 60s.

As the high shifts further east on Wednesday, expect low level
southerly return flow to usher in a modest warming trend, but
conditions should remain quite pleasant.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Summary...Approaching trough and cold front will be responsible
for rain chances through the long term. Few changes from the
previous forecast.

Synoptic Overview...A Canadian upper-level trough will push the
ridge southward some Thursday and Friday. At the surface, a
trough arrives Thursday with a cold front approaching from the
northwest Friday.

Thursday (Independence Day) through Sunday...Southerly flow
becomes more established leading to hot and humid conditions
through the weekend. The influence of a Canadian upper-level
trough will start to approach during Thursday, however the
timing and amplitude of this trough is less certain. As of now,
the main trough is more toward the Midwest and therefore the
associated cold front may be slow to approach our area late in
the week. There may be a pre- frontal trough in our vicinity
Thursday into Friday and this may provide enough focus amid a
destabilizing air mass to initiate some convection.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...SHRA/TSRA ended at KRDG/KABE/KTTN/KPNE, and VFR
conditions on tap for the rest of the TAF period. Lingering
SHRA/TSRA at KPHL/KILG, but VFR expected by 01Z or so. SHRA/TSRA
with sub-VFR conditions at KMIV/KACY for the rest of this
evening with improving conditions by 04Z or so. Cannot rule out
gusts to 40 kt or higher at KACY/KMIV. Winds turn NW throughout
by 04Z to 05Z, then N at 10 to 15 kt shortly thereafter and for
the rest of the night. Moderate confidence overall.

Monday...VFR. NW winds 15 to 20 kt with gusts up to 25 kt,
diminishing to 10 to 15 kt after 18Z. High confidence.

Outlook...

Tuesday and Wednesday...VFR with no significant weather.

Thursday and Friday...Sub-VFR conditions possible with chances
(25-35%) for SHRA and TSRA, especially in the afternoon.

&&

.MARINE...
S winds ahead of an approaching cold front will result in 10 to 15
kt winds with gusts up to 20 kt through this evening. Winds
shift to the NW behind the passing cold front tonight. Winds
increase to 15 to 20 kt with gusts up to 25 kt on all waters
late tonight through midday Monday. SCA in effect from 09Z to
17Z Monday to cover this.

Thunderstorms continue on the waters with wind gusts in excess
of 40 kt, VSBY restrictions in heavy rain, and frequent
lightning strikes. Storms should begin to taper off after
midnight, though lingering showers and thunderstorms may
continue on DE ocean waters into daybreak Monday.

Outlook...

Tuesday through Friday...Winds and seas are expected to be below
SCA criteria.

Rip Currents...

Monday...Behind a cold front, N winds will average 15 to 20 mph
with gusts up to 25 mph in the morning, then will diminish to 10
to 15 mph in the afternoon. Due to these elevated winds and
breaking waves of 1 to 2 feet, there is a MODERATE risk for the
development of dangerous rip currents for the Jersey Shore. For
Delaware Beaches, winds will back slightly to the NW and will be
a bit lighter. This results in a LOW risk for the development of
dangerous rip currents for Delaware Beaches.

On Tuesday, much more tranquil conditions with E to NE winds 5
to 10 mph. As a result, there is a LOW risk for the development
of dangerous rip currents at the Jersey Shore and at Delaware
Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ430-
     431-450>455.

&&

SYNOPSIS...AKL/Gorse/Johnson
NEAR TERM...MPS
SHORT TERM...AKL/Johnson
LONG TERM...AKL/Gorse/Johnson
AVIATION...Johnson/MPS
MARINE...Johnson/MPS

In the hours before

Local storm report, Jun 30, 6:09 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
609 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     West Chester            39.96N 75.60W
06/30/2024                   Chester            PA   Public

            trees downed via social media.

&&
Local storm report, Jun 30, 6:44 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
644 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     Logan Twp               39.80N 75.37W
06/30/2024  M49 MPH          Gloucester         NJ   Mesonet

            NJWXNET Station Logan Twp.

&&

DeSilva
Local storm report, Jun 30, 6:47 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
647 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     1 S Mullica Hill        39.73N 75.22W
06/30/2024                   Gloucester         NJ   Public

            Report from mPING: Trees uprooted.

&&

SFJ
Local storm report, Jun 30, 7:15 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
715 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     2 E Washington Twp      39.68N 74.54W
06/30/2024                   Burlington         NJ   Emergency Mngr

            Wires down on Chatsworth Road in Washington
            Township. Time estimated from radar.

&&

Hoeflich
Local storm report, Jun 30, 7:20 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
720 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     2 ESE Mystic Island     39.55N 74.34W
06/30/2024  M58 MPH          Ocean              NJ   Mesonet

            Twin Lakes Mesonet gusted to 50 kt. Time
            given in report.

&&

Hoeflich
Local storm report, Jun 30, 7:28 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
728 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Marine Tstm Wind 2 S Beach Haven         39.54N 74.24W
06/30/2024  M49 MPH          ANZ451             NJ   Mesonet

&&

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPHINew Castle40 min
Jun 30, 5:51 PM EDTSevere Thunderstorm WarningPHINew Castle39 min
Jun 30, 6:08 PM EDTSevere Thunderstorm WarningPHIKent, New Castle52 min
Jun 30, 7:00 PM EDTSevere Thunderstorm WarningPHIKent, New Castle45 min
Jun 30, 7:23 AM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland4 hr
Jun 30, 8:00 AM EDTSpecial Marine WarningPHI49 min
Jun 30, 1:57 PM EDTSevere Thunderstorm WarningPHISussex, Warren48 min
Jun 30, 2:10 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren50 min
Jun 30, 2:42 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Sussex, Warren63 min
Jun 30, 3:16 PM EDTSmall Craft AdvisoryPHI21 hr
Jun 30, 3:26 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Warren49 min
Jun 30, 4:10 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset35 min
Jun 30, 4:25 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester50 min
Jun 30, 4:37 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer53 min
Jun 30, 4:44 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset31 min
Jun 30, 4:53 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Morris, Somerset3 hr
Jun 30, 5:09 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden51 min
Jun 30, 5:11 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Somerset49 min
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPHIMonmouth25 min
Jun 30, 5:26 PM EDTSpecial Marine WarningPHI34 min
Jun 30, 5:54 PM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester3 hr
Jun 30, 5:55 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth, Somerset50 min
Jun 30, 6:06 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem39 min
Jun 30, 6:17 PM EDTSpecial Marine WarningPHI58 min
Jun 30, 6:26 PM EDTSpecial Marine WarningPHI64 min
Jun 30, 6:35 PM EDTSevere Thunderstorm WarningPHICamden, Gloucester, Salem40 min
Jun 30, 6:40 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Ocean65 min
Jun 30, 6:42 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth48 min
Jun 30, 6:44 PM EDTSpecial Marine WarningPHI2 hr
Jun 30, 6:49 PM EDTSpecial Marine WarningPHI83 min
Jun 30, 7:34 PM EDTSpecial Marine WarningPHI27 min
Jun 30, 7:37 PM EDTSpecial Marine WarningPHI53 min
Jun 30, 7:43 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland24 min
Jun 30, 7:56 PM EDTSevere Thunderstorm WarningPHIAtlantic, Camden, Cumberland, Gloucester, Salem49 min
Jun 29, 8:22 PM EDTSevere Thunderstorm WarningPHIBucks, Montgomery53 min
Jun 29, 10:23 PM EDTFlash Flood WarningPHIChester4 hr
Jun 30, 1:18 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe42 min
Jun 30, 2:45 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Monroe, Northampton45 min
Jun 30, 3:01 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery59 min
Jun 30, 3:46 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery44 min
Jun 30, 3:52 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Delaware, Montgomery38 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery51 min
Jun 30, 5:19 PM EDTFlash Flood WarningPHIChester, Delaware, Philadelphia3 hr

Nearby

Severe Thunderstorm Warnings in Delaware, 2024Severe Thunderstorm Warnings in New Jersey, 2024Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.